Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 8, NWS Huntsville, AL

February 5, 2020Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 5, 2020, 5:08 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 5:08 PM CST (23:08 UTC)
Expired
Feb 5, 2020, 5:45 PM CST
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 5:20 PM CSTTORNADO10 Sw Cherokee, ALWEAK EF-1 TORNADO CONFIRMED IN FAR SW COLBERT CO. NEAR THE ALLSBORO AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:25 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

158 
WFUS54 KHUN 052308
TORHUN
ALC033-077-052345-
/O.NEW.KHUN.TO.W.0008.200205T2308Z-200205T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
508 PM CST Wed Feb 5 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Western Lauderdale County in northwestern Alabama...
  Western Colbert County in northwestern Alabama...

* Until 545 PM CST.
    
* At 508 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Tishomingo, or near Tishomingo State Park, moving
  northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop, Mt Hester, New
  Bethel, Maud, Allsboro and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3486 8810 3499 8783 3465 8770 3458 8814
TIME...MOT...LOC 2308Z 243DEG 41KT 3467 8824 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

GH
2 follow-up statements
579 
WWUS54 KHUN 052326
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
526 PM CST Wed Feb 5 2020

ALC033-077-052345-
/O.CON.KHUN.TO.W.0008.000000T0000Z-200205T2345Z/
Lauderdale AL-Colbert AL-
526 PM CST Wed Feb 5 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR WESTERN
LAUDERDALE AND WESTERN COLBERT COUNTIES...
    
At 526 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cherokee, or 10 miles east of Iuka, moving northeast
at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop, Mt Hester, New
Bethel, Maud, Allsboro and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3486 8810 3499 8783 3465 8770 3458 8814
TIME...MOT...LOC 2326Z 243DEG 41KT 3476 8801 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

GH
361 
WWUS54 KHUN 052342
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
542 PM CST Wed Feb 5 2020

ALC033-077-052351-
/O.EXP.KHUN.TO.W.0008.000000T0000Z-200205T2345Z/
Lauderdale AL-Colbert AL-
542 PM CST Wed Feb 5 2020

...THE TORNADO WARNING FOR WESTERN LAUDERDALE AND WESTERN COLBERT
COUNTIES WILL EXPIRE AT 545 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However storms may still intensify as they 
move east this evening.

A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.

LAT...LON 3486 8810 3499 8783 3465 8770 3458 8814
TIME...MOT...LOC 2341Z 243DEG 41KT 3483 8784 

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 5, 3:27 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 5, 3:27 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
327 PM CST Wed Feb 5 2020

.NEAR TERM...(Tonight)
Issued at 327 PM CST Wed Feb 5 2020

An amplified mid/upper pattern was in place across the greater North
American domain, making for active weather for much of the lower-48.
Although rather strong upper ridging was in place over the Caribbean,
the main action was associated with an eastward progressing trough.
This feature extended from the Hudson Bay, southward over the upper
Mississippi Valley to NW Mexico. A number of moisture laden upper
level rivers of moisture (some from northern stream, more of it
subtropical based) was rounding the southern periphery of this
trough, bringing widespread clouds from south of Deep South Texas
across this region to the eastern Canadian Maritimes.

A surface low forming over Louisiana will become a major player in
our sensible weather over the next day or so. A sharp contrast in
airmass' exist, with very cold and some locations in western Texas
reporting snow, to low/mid 70s from central LA to north/central
Alabama to the South Carolina coast. These unseasonably mild
conditions and dewpoints ranging in the mid and upper 60s was setting
up a potentially volatile situation regarding strong to severe
convection.

The above noted low will move to the NE and consolidate into a
synoptic scale system over the Ohio/Tennessee Valley during Thursday.
Deep moisture and unseasonably warm conditions east of this system
will move northward, bringing numerous to widespread showers and
thunderstorms tonight. Some of the storms during the evening to
overnight could become strong to severe in intensity, with the main
risk damaging wind gusts over 60 mph and maybe a few tornadoes.

The high amounts of moisture becoming precipitation will produce
locally heavy amounts of rain across the area. Rainfall totals
through the late night will range from 2-3 inches, with locally
higher amounts. Given that the first round of rainfall has soaked the
soils locally, additional rain will runoff, resulting in flooding
issues. A Flash Flood Watch that was issued earlier for the area, has
been expanded to include all of the greater Huntsville forecast area
through Thursday afternoon. A cold front trailing south of the low
will begin moving in a west to east manner across the area during the
overnight, starting a cool down in temperatures from west to east.

.SHORT TERM...(Thursday through Friday)
Issued at 327 PM CST Wed Feb 5 2020

Much cooler air west of the front will filter in across the area
during the course of the day Thursday. This will bring a wide range
of temperatures, with high temperatures ranging from the mid 40s over
far NW Alabama to the mid 60s over NE Alabama. Temperatures to the
east will cool off as well, as the colder air penetrates to the east.
Shower activity should finally wind down Thur night. A brief mix of
rain/snow (no accumulations of course) is possible Thu evening, with
lows by Friday morning cooling closer to normal levels, into the mid
30s. Friday will feature slow clearing with high temperatures only in
the low/mid 40s.

.LONG TERM...(Friday night through Tuesday)
Issued at 327 PM CST Wed Feb 5 2020

An unsettled pattern is expected for the weekend and the first half
of next week, as a series of systems traverse the region in a
predominate but amplified zonal flow. This will bring scattered
showers on Saturday. The precipitation could begin as a mix of
rain/snow in the morning, then become all rain late morning.

Another dry period on Sunday. But another system moving in will bring
more clouds and rain chances to get the work week off. Given the on-
going showers and flooding, runoff from early next weeks rain event
could bring more flooding and/or hydrological issues. Enough
instability returns to warrant a mention of thunder for next Wed.

After a chilly weekend with daily high/low temperatures at or below
seasonable norms, they will rise to above normal levels early next
week. In fact, highs by the middle of next week will recover back
into the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CST Wed Feb 5 2020

Multiple waves of showers and storms, combined with low ceilings,
will make for poor flying conditions today-tomorrow.

1st round of showers/storms is ongoing; vis/cigs will fluctuate in
the MVFR-IFR range with further drops possible within TSRA.
A 2nd round of TSRA is expected later this aftn/eve, and have
targeted this timeframe with a TEMPO group accordingly (22-02Z at
KMSL, 03-07Z at KHSV), though timing will likely need adjustment.

There may still be a 3rd round of storms overnight, but confidence in
this phase is lowest. Handled this with a PROB30 (03-06Z at KMSL,
07-10Z at KHSV). Behind the front, MVFR-IFR ceilings with occasional
showers will continue, so little improvement is expected.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday afternoon for ALZ001>010-016.

TN...Flash Flood Watch through Thursday afternoon for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 5, 4:20 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
420 AM CST Wed Feb 5 2020

ALZ001>010-016-TNZ076-096-097-061000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
420 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered embedded thunderstorms within numerous to widespread
showers are expected later today into this evening. A few of these
storms could be severe and will be capable of damaging winds along
with hail and a few tornadoes. The threat for severe weather will be
from late this afternoon through the late evening.

In addition, locally heavy downpours in a short period of time could
lead to a few instances of flash flooding. Resulting runoff may also
result in minor flooding of area rivers and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible later today into this evening.

In the hours before

Special weather statement, Feb 5, 12:43 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1243 PM CST Wed Feb 5 2020

TNZ076-096-097-051930-
Franklin TN-Moore TN-Lincoln TN-
1243 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...EASTERN LINCOLN AND
CENTRAL FRANKLIN COUNTIES UNTIL 130 PM CST...

At 1243 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 55 mph.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Tims Ford Lake, Sewanee, Lincoln and Hurdlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8616 3534 8603
      3531 8600 3529 8592 3522 8586 3499 8657
      3534 8658 3536 8650 3533 8646 3532 8642
      3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1843Z 235DEG 49KT 3509 8652

GH
Special weather statement, Feb 5, 1:01 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
101 PM CST Wed Feb 5 2020

TNZ097-051930-
Franklin TN-
101 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
130 PM CST...

At 100 PM CST, Doppler radar was tracking a strong thunderstorm near
Huntland, or 13 miles southeast of Fayetteville, moving east at 35
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cowan, Huntland, Sewanee, Anderson, Beans Creek, Maxwell, St. Andrews
and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8587 3499 8632 3508 8632 3522 8587
      3522 8586
TIME...MOT...LOC 1900Z 268DEG 30KT 3506 8635

30
Special weather statement, Feb 5, 1:27 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
127 PM CST Wed Feb 5 2020

TNZ097-052000-
Franklin TN-
127 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 200 PM
CST...

At 127 PM CST, Doppler radar was tracking a strong thunderstorm near
Sewanee, or 8 miles east of Winchester, moving northeast at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winchester, Decherd, Cowan, Sewanee, Anderson, Alto, St. Andrews,
Belvidere, Sherwood and Maxwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 8600 3532 8598 3531 8597 3531 8595
      3530 8595 3530 8593 3528 8591 3522 8586
      3499 8587 3499 8630 3533 8604 3533 8602
TIME...MOT...LOC 1927Z 241DEG 53KT 3524 8597

GH
Local storm report, Feb 5, 2:45 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            8 WSW RUSSELLVILLE      34.48N 87.86W
02/05/2020                   FRANKLIN           AL   EMERGENCY MNGR

            EMA REPORTS FLOODING IN PARTS OF BELGREEN,
            MAINLY BETWEEN COTTON GIN ROAD AND HWY 24,
            NEAR FLETCHER RD, AND NEAR LAKE ELLIOT RD.

&&

TPB
Local storm report, Feb 5, 2:47 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            2 ENE LYNCHBURG         35.29N 86.32W
02/05/2020                   MOORE              TN   EMERGENCY MNGR

            EMA REPORTS SEVERAL ROADS OVER-TOPPED WITH
            WATER IN MOORE CO.

&&

TPB
Special weather statement, Feb 5, 4:55 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CST Wed Feb 5 2020

ALZ003-052345-
Franklin AL-
455 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 545 PM
CST...

At 455 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Belmont to near New Salem. Movement was east at
60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Cedar
Creek Reservoir, Atwood, Duketon and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 8815 3457 8769 3431 8769 3431 8795
      3432 8817
TIME...MOT...LOC 2255Z 250DEG 51KT 3449 8821 3412 8829

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:44 AM CSTSpecial Weather StatementHUNCullman31 min
Feb 5, 8:19 AM CSTSpecial Weather StatementHUNMadison, Morgan26 min
Feb 5, 8:38 AM CSTSpecial Weather StatementHUNMorgan37 min
Feb 5, 8:45 AM CSTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more26 hr
Feb 5, 9:08 AM CSTSpecial Weather StatementHUNMadison, Morgan52 min
Feb 5, 9:53 AM CSTSpecial Weather StatementHUNJackson52 min
Feb 5, 10:09 AM CSTSpecial Weather StatementHUNMadison36 min
Feb 5, 10:23 AM CSTSpecial Weather StatementHUNMadison22 min
Feb 5, 10:32 AM CSTSpecial Weather StatementHUNColbert, Franklin43 min
Feb 5, 10:39 AM CSTAreal Flood WarningHUNJackson, Madison12 hr
Feb 5, 10:52 AM CSTSpecial Weather StatementHUNJackson38 min
Feb 5, 10:55 AM CSTRiver Flood WarningHUNMadison50 hr
Feb 5, 10:55 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson20 min
Feb 5, 11:00 AM CSTRiver Flood WarningHUNLawrence62 hr
Feb 5, 11:11 AM CSTSpecial Weather StatementHUNLimestone49 min
Feb 5, 11:18 AM CSTSpecial Weather StatementHUNLawrence42 min
Feb 5, 11:53 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 5, 11:57 AM CSTSpecial Weather StatementHUNLimestone48 min
Feb 5, 12:00 PM CSTSpecial Weather StatementHUNLimestone45 min
Feb 5, 1:53 PM CSTAreal Flood WarningHUNFranklin6 hr
Feb 5, 4:53 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale52 min
Feb 5, 4:55 PM CSTSpecial Weather StatementHUNFranklin50 min
Feb 5, 5:41 PM CSTSpecial Weather StatementHUNColbert, Lauderdale, Lawrence49 min
Feb 5, 5:45 PM CSTAreal Flood WarningHUNMadison4 hr
Feb 5, 5:55 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence9 hr

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.